Alert archive / Iowa / Flash Flood Warnings in 2009
Flash Flood Warning 33, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 26, 2009, 1:27 AM CDT for Benton County, Jones County, Linn County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2009, 1:27 AM CDT (06:27 UTC)
- Expired
- Aug 26, 2009, 4:23 AM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 1:30 AM CDT | FLASH FLOOD | Hiawatha, IA | 6 TO 8 INCHES OF WATER OVER THE HIAWATHA ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 260627
FFWDVN
IAC011-105-113-261215-
/O.NEW.KDVN.FF.W.0033.090826T0627Z-090826T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
127 AM CDT WED AUG 26 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BENTON COUNTY IN EAST CENTRAL IOWA...
THIS INCLUDES THE CITY OF VINTON...
JONES COUNTY IN EAST CENTRAL IOWA...
THIS INCLUDES THE CITY OF ANAMOSA...
LINN COUNTY IN EAST CENTRAL IOWA...
THIS INCLUDES THE CITY OF CEDAR RAPIDS...
* UNTIL 715 AM CDT
* AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM REPEATED SHOWERS AND THUNDERSTORMS OVER THE
WARNED AREA FROM 1 TO 3 INCHES OF RAIN WITH ISOLATED AMOUNTS UP TO
4 INCHES POSSIBLE BEFORE ENDING. ANY RAINFALL AMOUNTS OVER 2
INCHES COULD RESULT IN FLOODING IN LOW LYING LOCATIONS AND IN SOME
URBAN LOCATIONS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SPRINGVILLE...WYOMING...WHITTIER...WAUBEEK...WALKER...VIOLA...
URBANA...TROY MILLS...TODDVILLE...STONE CITY...SHELLSBURG...
ROBINS...PRAIRIEBURG...PARIS...PALO...ONSLOW...MOUNT AUBURN...
MONTICELLO...LANGWORTHY...GARRISON...COGGON...CENTRAL CITY...CENTER
POINT...CENTER JUNCTION AND ALBURNETT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.
&&
LAT...LON 4229 9228 4229 9090 4196 9090 4194 9137
4187 9139 4188 9229
$$
NICHOLS1 follow-up statement
000
WGUS73 KDVN 260923
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 AM CDT WED AUG 26 2009
IAC011-105-113-260932-
/O.CAN.KDVN.FF.W.0033.000000T0000Z-090826T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JONES IA-BENTON IA-LINN IA-
423 AM CDT WED AUG 26 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LINN...BENTON AND
JONES COUNTIES...
SIGNIFICANT RAINFALL HAS ENDED WITH JUST SOME OCCASIONAL LIGHT RAIN
EXPECTED THE NEXT SEVERAL HOURS. LOCAL REPORTS INDICATE WATER
LEVELS HAVE RETURNED TO NEAR NORMAL LEVELS. THEREFORE...THE WARNING
IS CANCELLED.
LAT...LON 4229 9228 4229 9090 4196 9090 4194 9137
4187 9139 4188 9229
$$
NICHOLSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:55 PM CDT, 10 hours 32 minutes earlier.
Area forecast discussion, Aug 25, 2:55 PM CDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CDT TUE AUG 25 2009 .SYNOPSIS... 12Z UA ANALYSIS HAS THE UPPER RIDGE EAST OF THE REGION ALLOWING SOUTHERLY FLOW TO PULL WARM AND MOIST AIR INTO THE AREA. AN IMPRESSIVE UPPER LOW WAS OVER ONTARIO PROVINCE WITH AN H85 COLD FRONT RUNNING FROM THE LOW ACROSS MINNESOTA AND INTO SOUTH DAKOTA. RADAR/SATELLITE TRENDS INDICATE THE NOCTURNAL MCS IS SLOWLY DISSIPATING WHILE POST FRONTAL PRECIP CONTINUES ACROSS MINNESOTA AND NEBRASKA. 18Z SFC ANALYSIS HAS THE COLD FRONT RUNNING FROM NEAR KCMX...TO KAFK...TO KGUY AND THEN BACK INTO NORTHERN NEW MEXICO. SEPARATE MESO LOWS WERE IN EXTREME SOUTHEAST NEBRASKA AND NEAR SALINA KANSAS. MOISTURE HAS POOLED INTO THE LOWER 70S IN THIS AREA WHILE GENERALLY IN THE LOW TO MID 60S ELSEWHERE. && .SHORT TERM...TONIGHT AND WEDNESDAY... OVERALL...AN INTERESTING 36 HRS COMING UP. BASED ON DATA THROUGH 18Z THE 12Z UKMET WAS VERIFYING THE BEST. 18Z RUC IS ALSO DOING QUITE WELL SO WILL GO WITH A BLEND BETWEEN THE TWO THROUGH 06Z FOLLOWED BY A UKMET/ECMWF BLEND THEREAFTER. IMPRESSIVE WAA AND LIFT ACROSS THE AREA THIS AFTERNOON. HOWEVER...AS NOTED IN THE MORNING UPDATE THE ATMOSPHERE IS CAPPED AHEAD OF THE FRONT. THUS MOST OF THE CWFA SHOULD REMAIN DRY THROUGH 03Z WITH ROUGHLY THE NORTHWEST THIRD TO HALF SEEING SOME PRECIP BY 06Z. VARIOUS TOOLS/TECHNIQUES INDICATE AN MCS SHOULD FIRE IN NEBRASKA/KANSAS BY EVENING AND MOVE EAST NORTHEAST. SAID MCS SHOULD STRATIFY OUT ACROSS THE CWFA BY DAWN LEAVING ONLY RAIN AND SOME EMBEDDED THUNDER ACROSS THE AREA. ROUGHLY THE NORTHERN 40 PERCENT OF THE CWFA SHOULD SEE SOME HEAVY RAINFALL TONIGHT INTO WEDNESDAY WITH A FEW INCHES HIGHLY POSSIBLE. THE FRONT SHOULD STALL BRIEFLY BETWEEN I-80 AND HWY 34 AS IT BECOMES PARALLEL WITH THE FLOW ALOFT. TEMPERATURES WILL BE TRICKY. DEW POINTS IN THE UPPER 60S/LOW 70S ALONG AND JUST AHEAD OF THE FRONT SHOULD RESULT IN A MUGGY NIGHT OVER ROUGHLY THE SOUTHEAST HALF OF THE CWFA WITH TEMPERATURES JUST ABOVE NORMAL BEHIND THE FRONT. WEDNESDAY A SIGNIFICANT TEMPERATURE GRADIENT SHOULD BE SEEN ACROSS THE CWFA. IT IS CONCEIVABLE THAT AREAS NORTH OF HIGHWAY 30 MAY STAY IN THE 60S ALL DAY WHILE THE EXTREME SOUTH MAY BE CLOSE TO 80. BEST GUESS RIGHT NOW IS MID AND UPPER 70S OVER THE SOUTHEAST HALF OF THE CWFA WITH LOW 70S ACROSS THE REMAINDER. ...08... .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...SLOW MOVING COLD FRONT PROGGED TO BE SOUTH OF THE CWFA BY WEDNESDAY EVENING BY OPERATIONAL MODELS. WITH IMPULSES PROGGED TO MOVE ALONG THE BOUNDARY OVERNIGHT AND INTO THURSDAY AND WITH PERSISTENT DEEP LAYER FGEN ON THE COOL SIDE...WILL HAVE TO CONTINUE HIGH CHANCE OR LIKELY POPS OVER THE SRN 1/3 AND WILL GRADUALLY TAPER POPS OFF ACROSS THE NORTH. POTENTIAL FOR HEAVY RAINS WILL REMAIN IN PLACE INTO THURSDAY OVER THE SOUTH SINCE MODELS CONTINUE TO SHOW PWS AROUND 2 INCHES POOLED ALONG AND NORTH OF THE FRONT. PCPN COVERAGE WILL IMPACT TEMPS ESPECIALLY HIGHS THURSDAY...SO WILL LEAN TOWARD THE COOLER MET NUMBERS AND KEEP ALL AREAS IN THE LOWER 70S. THE BULK OF THE PCPN SHOULD END IN THE CWFA BY LATE THURSDAY BUT THE SERN HALF WILL STILL BE ON THE NRN FRINGE OF THE PCPN FIELD WITH THE FRONT STILL OVER CENTRAL MO...SO WILL KEEP SOME CHANCE POPS GOING IN THE SE OVERNIGHT. WILL ALSO KEEP SOME LOW POPS OVER THE AREA FRIDAY WITH DIFFLUENT FLOW AHEAD OF APPROACHING NRN PLAINS S/W SPREADING OVER THE AREA AND SOME LOW LEVEL MOISTURE LINGERING OVER THE AREA. LATE SEPTEMBER LIKE WEATHER EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK. MODELS REMAIN IN GOOD AGREEMENT WITH UPPER LOW CLOSING OFF AND SLOWLY MOVING THROUGH THE UPPER GREAT LAKES REGION LATE FRIDAY NIGHT THROUGH SUNDAY. THIS WILL DUMP UNSEASONABLY COOL AIR INTO THE MS VALLEY FROM SATURDAY THROUGH TUESDAY. THE 00Z ECMWF DUMPS 5-8C H8 TEMPS INTO THE REGION BY EARLY SATURDAY AND KEEPS THEM HERE INTO EARLY NEXT WEEK. THIS SUPPORTS HIGH TEMPS IN THE UPPER 60S TO LOW 70S AND MINS IN THE UPPER 40S TO LOW 50S. VIGOROUS UPPER LOW MOVES INTO THE WESTERN GREAT LAKES FRIDAY NIGHT AND SATURDAY MORNING WITH ITS ATTENDANT COLD FRONT MOVING FROM THE MID AND UPPER MS VALLEY INTO THE OHIO VALLEY. MODELS ARE KEEPING THIS SYSTEM DRY DESPITE THE DECENT MID LEVEL DYNAMICS AND A FROPA FRIDAY EVENING. HOWEVER LOOKING AT MODEL SOUNDINGS AT 00Z SATURDAY...LOW LEVELS LOOKS CAPPED WITH VERY LITTLE MOISTURE AVAILABLE IN THE MID LEVELS. THERE IS POTENTIAL FOR SOME INSTABILITY SHRA BY SATURDAY AFTERNOON AS THE MID LEVEL COLD POOL REACHES THE NRN CWA. STRONG CAA SATURDAY WAS WELL AS DIURNAL CLOUD DEVELOPMENT SHOULD HOLD MAX TEMPS IN THE UPPER 60S TO LOW 70S. COLD MID/UPPER LEVEL TEMPS WILL REMAIN OVER THE AREA INTO SUNDAY AND HAVE KEPT SOME LOW CHANCE POPS FOR INSTABILITY SHRA OVER THE NE SUNDAY AFTERNOON. AGAIN WITH EXPECTED CU/SC DEVELOPING IN THE COOL AIRMASS SUNDAY HAVE KEPT HIGHS IN THE UPPER 60S TO LOW 70S. SURFACE HIGH TO BUILD INTO AND REMAIN OVER THE REGION SUNDAY NIGHT INTO TUESDAY. THIS WILL PROVIDE GOOD RADIATIONAL COOLING CONDITIONS WHICH SUPPORTS MIN TEMPS MONDAY AND TUESDAY IN THE UPPER 40S TO AROUND 50 AND DAYTIME HIGHS IN THE LOW TO MID 70S. ...DLF... && .AVIATION... VFR WX SHOULD BE SEEN THROUGH 00Z/26. AFT 00Z/26...CONDITIONS WILL SLOWLY DETERIORATE. BEST FORCING/MOISTURE IS BEHIND THE FRONT WITH A CAPPED ATMOS AHEAD OF SAID FRONT. MESO LOWS IN NEBRASKA/KANSAS SHOULD INITIATE CONVECTION LATE AFTERNOON/EVENING WITH AN MCS PROPAGATING EAST NORTHEAST ALONG THE FRONT. KCID/KDBQ WILL BE THE FIRST TAF SITES AFFECTED WITH VCTS STARTING AROUND 02Z/26 WITH KMLI/KBRL AFT 06Z/26. 3-5SM VSBYS EXPECTED ONCE PRECIP BEGINS. CIGS WERE KEPT ABV 3KFT BUT POTENTIAL EXISTS FOR BLO 2KFT AND BLO 3SM. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Aug 25, 4:30 AM CDT, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 430 AM CDT TUE AUG 25 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 430 AM CDT TUE AUG 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST INTO THE OUTLOOK AREA LATE THIS AFTERNOON AND THROUGH TONIGHT. THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND THIS BOUNDARY. THE PRIMARY RISK IS LOCALLY HEAVY RAIN AMOUNTS OF 1 TO 2 INCHES THAT COULD RESULT IN MINOR PONDING OF WATER IN LOW LYING LOCATIONS. SEVERE STORMS ARE UNLIKELY AT THIS TIME...BUT A FEW STORMS MAY BECOME STRONG LATE THIS AFTERNOON AND EVENING PRODUCING GUSTS TO AROUND 45 MPH ALONG AND NORTH OF I-80. ISOLATED PEA SIZED HAIL IS ALSO POSSIBLE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY THROUGH FRIDAY AS A COLD FRONT BECOMES NEARLY STATIONARY JUST SOUTH OF THE REGION. SEVERE WEATHER IS NOT EXPECTED....BUT LOCALLY HEAVY RAINFALL MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY LATE TODAY AND TONIGHT. ANY REPORTS OF STRONG WINDS OVER 40 MPH AND ANY HAIL WOULD BE APPRECIATED. NICHOLS/SHEETS
In the hours before
Special weather statement, Aug 26, 1:14 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 114 AM CDT WED AUG 26 2009 IAZ040>042-051>054-065-066-ILZ001-002-007-009-260900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CEDAR-CLINTON- JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...TIPTON...CLINTON... GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS 114 AM CDT WED AUG 26 2009 ...LOCALLY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH 4 AM... A SLOW AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING OVER MANY OF THE SAME LOCATIONS PRODUCING HEAVY RAIN AMOUNTS. LOCATIONS 20 MILES EITHER SIDE OF A BELLE PLAINE TO CEDAR RAPIDS TO MAQUOKETA TO FREEPORT LINE MAY RECEIVE 1 TO LOCALLY NEAR 3 INCHES OF RAIN BY 4 AM. ANY AMOUNTS OVER 2 INCHES COULD PRODUCE MINOR WATER ISSUE WITH SIGNIFICANT PONDING OF WATER IN LOW LYING LOCATIONS. MOTORISTS ARE URGED TO SLOW DOWN IF THEY EXPERIENCE WATER ON ROADWAYS AND NOT DRIVE INTO STANDING OR RUNNING WATER OVER ROADS. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:10 AM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more | 42 hr |
| Aug 26, 9:17 AM CDT | Flash Flood Warning | DVN | Keokuk, Washington | 6 hr |
| Aug 26, 9:38 AM CDT | Areal Flood Warning | DVN | Benton, Linn | 12 hr |
| Aug 26, 9:56 AM CDT | River Flood Warning | DVN | Clinton, Scott | 7 days |
| Aug 26, 10:14 AM CDT | Flash Flood Warning | DVN | Muscatine, Scott | 6 hr |
| Aug 26, 11:51 AM CDT | Flash Flood Warning | DVN | Clinton | 6 hr |
| Aug 26, 2:19 PM CDT | Special Weather Statement | DVN | Iowa, Johnson | 56 min |
Nearby
Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.